Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Splitting fields and separability

Author: Mark Ramras
Journal: Proc. Amer. Math. Soc. 38 (1973), 489-492
MSC: Primary 16A16
MathSciNet review: 0314888
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is a classical result that if $ (R,\mathfrak{M})$ is a complete discrete valuation ring with quotient field $ K$, and if $ R/\mathfrak{M}$ is perfect, then any finite dimensional central simple $ K$-algebra $ \Sigma $ can be split by a field $ L$ which is an unramified extension of $ K$. Here we prove that if $ (R,\mathfrak{M})$ is any regular local ring, and if $ \Sigma $ contains an $ R$-order $ \Lambda $ whose global dimension is finite and such that $ \Lambda /\operatorname{Rad} \Lambda $ is central simple over $ R/\mathfrak{M}$, then the existence of an ``$ R$-unramified'' splitting field $ L$ for $ \Sigma $ implies that $ \Lambda $ is $ R$-separable. Using this theorem we construct an example which shows that if $ R$ is a regular local ring of dimension greater than one, and if its characteristic is not 2, then there is a central division algebra over $ K$ which has no $ R$-unramified splitting field.

References [Enhancements On Off] (What's this?)

  • [1] M. Auslander and D. A. Buchsbaum, On ramification theory in noetherian rings, Amer. J. Math. 81 (1959), 749-765. MR 21 #5659. MR 0106929 (21:5659)
  • [2] M. Auslander and O. Goldman, The Brauer group of a commutative ring, Trans. Amer. Math. Soc. 97 (1960), 367-409. MR 22 #12130. MR 0121392 (22:12130)
  • [3] M. Ramras, Orders with finite global dimension, Pacific J. Math. (to appear). MR 0349758 (50:2251)
  • [4] O. F. G. Schilling, The theory of valuations, Math. Surveys, no. 4, Amer. Math. Soc., Providence, R.I., 1950. MR 13, 315. MR 0043776 (13:315b)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 16A16

Retrieve articles in all journals with MSC: 16A16

Additional Information

Keywords: Central simple algebra, splitting field, separable, $ R$-unramified, maximal order, global dimension
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society